The trusted source for
healthcare information and
GALVESTON, TX – Most of the patients walking out of physician offices with prescriptions for epinephrine auto-injectors and metered-dose inhalers (MDI) don’t know how to use the devices properly, even if they tell you they do.
In fact, only 16% of patients prescribed epinephrine for severe allergic reactions used their auto-injectors properly, and only 7% of those with MDIs for asthma used them correctly, according to a new study published in the Annals of Allergy, Asthma and Immunology.
Repercussions can be significant: Misuse of epinephrine auto-injectors has been documented in cases of fatal anaphylaxis, according to the study led by researchers from the University of Texas Medical Branch in Galveston.
"Our study suggests that either people weren't properly trained in how to use these devices, didn't completely understand the instructions even after training, or forgot the instructions over time," explained lead author Rana Bonds, MD. "Younger patients and those with prior medical education were more likely to use the auto-injector correctly."
Patient education to assure that patients are able to correctly self-administer medications is the solution, according to the report. “Repeated verbal instruction and, perhaps even more effective, repeated visual education, including demonstration using trainer devices, are highly recommended,” the authors emphasize. “Novel methods of providing this repetitive training for patients are needed.”
For epinephrine users, the most common mistake was not holding the unit in place for at least 10 seconds after triggering. Failing to place the needle end of the device on the thigh and not pushing down forcefully enough to activate the injection were other common errors, according to the article.
Patients using inhalers often don’t exhale in order to empty out the lungs as much as possible before delivering the puff of medication, according to the study, and then don’t shake the inhaler before administering the second medication puff.
"Clearly there is room for improvement in how we teach patients to use these devices," explained co-author Aasia Ghazi, MD. "We need to consider repeated verbal instructions as well as more effective visual presentations. Improper use of the devices means people's lives are at stake, especially with epinephrine, and there is reduced value in the medicine they're trying to use. Most patients made multiple mistakes and steps were missed. They wouldn't benefit from these potentially life-saving tools if they were in trouble."